Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
April 30, 2003
Daily Care, Type 2
Question from Grand Terrace, California, USA:
My wife was hospitalized about two months ago with a blood sugar of 1200 mg/dl [66.7 mmol/L] and DKA [diabetic ketoacidosis]. She almost died was in the hospital because all of her systems had almost shut down. We e knew she had diabetes but it was never bad until this happened. Now she is on a drug called glyburide [a pill for Type 2 diabetes] taken twice daily, but we have not been given much information (just the basics), and there is so much to learn. We belong to an HMO, and it takes forever to get anything done. She has only gotten high a couple of times (like up to 260 mg/dl [14.4 mmol/L] once), and I gave her a couple units of insulin and it came right down. The problem is that lately she gets weak and cold and begins to shake. Her her blood sugar is just a little low, but it drops quickly from 130 mg/dl [7.2 mmol/L] to 75 mg/dl [4.2 mmol/L] in a hour or two. What should we do? Does she need to see a specialist?
I am glad your wife is feeling better. Sometimes the symptoms of hypoglycemia will occur if the sugar comes down rapidly. This is true, even if the absolute blood sugar level is obviously low. Another thing to think about is that there is a definite error in evaluating fingerstick blood sugars. A reading of 75 mg/dl [4.2 mmol/L] may really be in the 60s mg/dl [3.3 mmol/L].
Your wife’s doctor should also be following the hemoglobin A1c test that evaluates her average daily blood sugar over the previous three months. If her treatment has resulted in a good result on this test, that is good. The other extreme is to avoid too many lows. This can be handled by having regular meals, between meal snacks, and frequent monitoring. You should be in contact with her physician on a regular basis.